A child is fighting for their life at Starship children’s hospital after consuming the drug GBL, often known as fantasy.
Acting Detective Senior Sergeant Michele Gillespie confirmed to Stuff that the child received critical internal injuries after consuming what is understood to have been GBL, or gamma-butyrolactone.
A St John spokesperson confirmed the child was taken to Starship following the incident on Great South Rd in Takanini, south Auckland, about 7pm on Tuesday.
“Police are carrying out further inquiries into the matter and we are also liaising with Oranga Tamariki,” Gillespie said.
The NZ Drug Foundation says GBL “slows the body down” and has a “very high” risk of overdose.
“A standard dose is very small and using a bit more can result in an overdose which can be fatal,” the foundation website says.
Signs of GBL overdose include: vomiting, loss of control over bodily movements, shaking, tremors or seizures; absence of pain response, profuse sweating, loss of consciousness/unresponsiveness, lowered body temperature, breathing that has slowed below 15-20 breaths per minute (respiratory depression), the website says.
It is usually swallowed as a liquid or mixed in a drink and is uncommon in New Zealand.
The drug is considered a Class B substance under the Misuse of Drugs Act. Those caught with the drug in their possession face up to three years imprisonment and a $500 fine.
Anyone found to have imported, manufactured or supplied GBL could be jailed for a maximum of 10 years.